Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 99, NWS Cheyenne, WY

July 14, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 14, 2021, 2:46 PM MDT for Laramie County, Wyoming. It was in force for 29 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2021, 2:46 PM MDT (20:46 UTC)
Expired
Jul 14, 2021, 3:15 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 24 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:51 PM MDTHAIL 1.51 Nnw Federal, WYHAIL FELL FOR TEN MINUTES FROM 251 TO 301.
Jul 14, 2:57 PM MDTHAIL 0.752 Ese Federal, WYRECEIVED REPORT AND PHOTO OF BROKEN HOME WINDOW VIA TWITTER. 1.5 INCHES OF HAIL ACCUMULATION ON GROUND.
Jul 14, 2:58 PM MDTHAIL 0.751 Sse Federal, WY
Jul 14, 3:00 PM MDTHAIL 11 Sse Federal, WY
Jul 14, 3:00 PM MDTHAIL 1.52 Ssw Federal, WYHAIL COVERING GROUND.
Jul 14, 3:13 PM MDTHAIL 1.758 Sse Federal, WY
Jul 14, 3:20 PM MDTHAIL 1.257 W Warren Af Base, WYREPORTS OF QUARTER TO HALF DOLLAR-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS55 KCYS 142046
SVRCYS
WYC021-142115-
/O.NEW.KCYS.SV.W.0099.210714T2046Z-210714T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
246 PM MDT Wed Jul 14 2021

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laramie County in southeastern Wyoming...

* Until 315 PM MDT.

* At 245 PM MDT, a severe thunderstorm was located over Federal, or
  19 miles northwest of Cheyenne, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne, North Cheyenne, Warren Af Base, Federal, Warren AFB and
  Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 13 and 24.
 Interstate 80 in Wyoming between mile markers 349 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 10524 4142 10510 4128 10471 4104 10499
TIME...MOT...LOC 2045Z 304DEG 19KT 4131 10509 

HAIL...1.50IN
WIND...60MPH
 
$$

Trudel
1 follow-up statement
410 
WWUS55 KCYS 142059
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
259 PM MDT Wed Jul 14 2021

WYC021-142115-
/O.CON.KCYS.SV.W.0099.000000T0000Z-210714T2115Z/
Laramie WY-
259 PM MDT Wed Jul 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...

At 259 PM MDT, a severe thunderstorm was located near Federal, or 14
miles northwest of Cheyenne, moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cheyenne, North Cheyenne, Warren Af Base, Federal, Warren AFB and
Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 13 and 24.
 Interstate 80 in Wyoming between mile markers 349 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 10524 4142 10510 4128 10471 4104 10499
TIME...MOT...LOC 2059Z 304DEG 19KT 4127 10501 

HAIL...1.50IN
WIND...60MPH
 
$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 14, 2:27 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
227 PM MDT Wed Jul 14 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Wed Jul 14 2021

Easterly upslope flow east of the Laramie Range behind yesterday's
cold frontal passage along with southwest flow farther west has
setup a dryline boundary along the South Laramie Range. CU fields
developing over the high terrain the past few hours has initiated
a couple storms early this afternoon and will continue to do so
along the CO/WY border into the early evening. Farther north,
lower level stratus has remained in place for longer duration and
minimal CU development has been noted on latest satellite imagery.

Latest RAP analyzes a narrow bullseye of over 1200 J/kg of MLCAPE
over the South Laramie Range which has been building as 1745z
research sounding from Fort Collins analyzed around 850 J/kg. Low
level inversion suggests storms might struggle once removed from
the higher terrain until later this afternoon, otherwise a fairly
moist profile was noted. Hi-Res guidance has storm activity mostly
ending around 9 PM this evening. Hail, heavy downpours, and
frequent lightning will be the main hazards. Temperatures will be
5-10 degrees warmer Thursday afternoon with the chance for storm
development along the Laramie Range once again, however coverage
should be more isolated than today.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM MDT Wed Jul 14 2021

Scattered showers and storms will be possible again on Friday over
the Laramie Range as well as near a boundary looking to set up
close to the Pine Ridge in the northern NE Panhandle. Shortwave
energy will provide additional lift for these storms before 500mb
height rises build a 5940+ meter upper level ridge across the
area this weekend and early next week. these anomalously high
500mb heights look to persist through much of next week which will
rise temperatures into the 90s for much of southeast Wyoming and
the Nebraska Panhandle for numerous consecutive days. Adjusted the
forecast towards the NBM 75th percentile MaxTs for Monday through
Wednesday. Models begin to attempt to breakdown this pattern late
next week into next weekend with multiple passing Pacific waves.

&&

.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1140 AM MDT Wed Jul 14 2021

Low stratus clouds remain across portions of southeast Wyoming and
western Nebraska, but are currently lifting early this afternoon
with increasing sunshine over the plains.  Another round of showers
and thunderstorms are expected, but should mainly be confined to
KLAR, KCYS, and possibly KSNY later in the day.  Low stratus and
possibly some fog is forecast to develop across the eastern plains
late tonight as surface wind shift into the southeast.

HAZARDS/WEATHER TRENDS: Conditions will become prevailing VFR over
the next hour or two (18z to 19z) across all terminals with a chance
of some brief MVFR VIS/CIG in the heaviest showers and thunderstorms
around KCYS and KLAR between 20z today and 03z Thursday.  Widespread
IFR to LIFR conditions expected to beginning around 09z Thursday
for most western Nebraska terminals and at KCYS.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Wed Jul 14 2021

Minimal fire weather concerns the rest of today and Thursday with
cooler temperatures ahead of the warm up headed into the weekend
and early next week. Slightly above normal temperatures this
starting Friday will continue through Sunday before the hot and
dry conditions arrive early next week. Afternoon RHs look to drop
into the teens west of the Laramie Range as well as over east-
central Wyoming, however winds look to remain below critical
levels as high pressure builds into the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...MB
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Jul 14, 2:37 PM MDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 PM MDT Wed Jul 14 2021

WYZ103-105>108-110>119-152045-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
237 PM MDT Wed Jul 14 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered strong thunderstorms possible through this evening,
especially along and adjacent to the South Laramie Range near the
Colorado border. Frequent lightning, heavy rainfall, and quarter
size hail is possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Afternoon thunderstorms are expected to develop on a daily
basis...mainly in the afternoon...in and around our southeast
Wyoming mountains. Severe thunderstorms are not expected at this
time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-109-152045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
237 PM MDT Wed Jul 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and south central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 14, 1:52 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
152 PM MDT Wed Jul 14 2021

WYZ116>118-142030-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
152 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 22 miles northeast of Laramie, moving east southeast
at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Whitaker around 220 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 18 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4140 10532 4155 10526 4149 10470 4122 10478
TIME...MOT...LOC 1951Z 284DEG 31KT 4145 10519

Trudel
Special weather statement, Jul 14, 2:43 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Wed Jul 14 2021

WYZ116>118-142130-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
243 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 20 miles northwest of Cheyenne, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Horse Creek and Warren Af Base.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 26.
 Interstate 80 in Wyoming between mile markers 352 and 360.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4134 10526 4148 10511 4127 10467 4103 10493
TIME...MOT...LOC 2043Z 304DEG 19KT 4133 10510

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:42 PM MDTSpecial Weather StatementCYSConverse33 min
Jul 13, 7:13 PM MDTSpecial Weather StatementCYSConverse32 min
Jul 14, 1:52 PM MDTSpecial Weather StatementCYSLaramie38 min
Jul 14, 2:43 PM MDTSpecial Weather StatementCYSLaramie47 min
Jul 14, 2:57 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 14, 3:11 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jul 14, 3:41 PM MDTSpecial Weather StatementCYSLaramie34 min
Jul 14, 4:13 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 14, 5:08 PM MDTSpecial Weather StatementCYSLaramie37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.